Illinois, 2024

High Wind in Illinois, December 4, 2024

December 4, 2024 · NWS DVN · 1 event in 1 county or zone

During the mid-afternoon into the early evening on December 4, a powerful cold front stretching from a weather system in the northern Great Lakes region swept through eastern Iowa and northwest Illinois. This front ushered in much colder air along with very strong gradient winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the mid-afternoon into the early evening on December 4, a powerful cold front stretching from a weather system in the northern Great Lakes region swept through eastern Iowa and northwest Illinois. This front ushered in much colder air along with very strong gradient winds. None of the wind gusts were associated with any thunderstorms. Several wind gusts over 58 mph were recorded across the region, and several semi trailers were blown over in northeast Iowa near Dubuque.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 4, 6:02 PM CST, 46 minutes earlier. Its key messages:

  • Wind Advisory continues for the entire area until midnight with wind gusts up to 45 mph expected. Probability of a high wind warning is 15-20% for areas north of highway 30.
  • Snow showers and flurries will be seen late this afternoon and evening. The probability of a snow squall is about 20%, mainly for areas north of I-80.
  • Thursday morning wind chills will be in the zero to minus 15 range with lows in the single digits and teens. Afternoon highs will only rebound into the upper teens to mid 20s.
  • Temperatures will recover to above normal over the weekend and early next week.
Area forecast discussion, Dec 4, 6:02 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
602 PM CST Wed Dec 4 2024

...00z Aviation Update...

.KEY MESSAGES...

- Wind Advisory continues for the entire area until midnight
  with wind gusts up to 45 mph expected. Probability of a high
  wind warning is 15-20% for areas north of highway 30.

- Snow showers and flurries will be seen late this afternoon and
  evening. The probability of a snow squall is about 20%, mainly
  for areas north of I-80.

- Thursday morning wind chills will be in the zero to minus 15
  range with lows in the single digits and teens. Afternoon
  highs will only rebound into the upper teens to mid 20s.

- Temperatures will recover to above normal over the weekend and
  early next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 132 PM CST Wed Dec 4 2024

Winds will continue to build the remainder of the afternoon with the
highest wind gusts of 45 mph (up to 50 mph is possible) from 4 to 9
PM. Upstream in southern Minnesota and far northern Iowa winds are
already gusting to 45 mph and locally higher. The wind advisory
looks good right now. The probability of a high wind warning looks
to be 15-20%, and, if one is needed, areas north of highway 30 would
be favored.

During roughly the time frame of peak wind gusts, snow showers and
possibly snow squalls are possible as temperatures turn colder
behind the arctic front. Temperatures behind the arctic front should
drop about 10 degrees in roughly 2 hours.

The probability of snow squalls looks to be in the 20-30% range.
Thus while the potential is low, the impacts from snow squalls is
higher than normal due to them potentially occurring during the
evening commute and falling temperatures behind the front.

Thus scattered snow showers are expected from mid to late afternoon
through early evening. Any accumulations look to be under an inch
but with temperatures eventually dropping below freezing, the
potential for slick spots developing on untreated roads, bridges,
parking lots and sidewalks is very high.

Once the snow showers end, scattered flurries will continue through
midnight and possibly a bit beyond as the remaining moisture in the
air is rung out. After midnight winds will begin to very slowly
diminish through sunrise Thursday.

Cold and windy conditions will be seen across the area on Thursday
with clearing skies. Minimum wind chills of 5 to 15 below zero will
be seen around sunrise and will not go above zero until late
morning. The windy conditions will slowly subside through the day
with temperatures well below normal for early December.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 132 PM CST Wed Dec 4 2024

Northwest flow aloft is forecast to breakdown Friday into the coming
weekend as dampening high pressure shifts from the Northern Rockies
into the Upper Midwest with southwest flow aloft by Sunday. This
will allow temperatures to rebound into this weekend. Friday will
see high temperatures in the Upper 20s along the Highway 20 corridor
to the mid 30s in far southeast Iowa and adjacent counties in
Illinois and Missouri. High temperatures on Sunday are forecast to
range from the upper 40s along the Highway 20 corridor to the lower
50s along and south of Highway 30. Sunday will also be breezy with
sustained winds of 10 to 20 MPH and gusts up to 25 MPH.

Sunday night through Tuesday, A trough moving from the Northern
Rockies into the Plains is forecast by the GFS to phase with a
southern stream trough over the southern High Plains and bring  rain
showers with the potential for a rain/snow mix or all snow Monday
night into Tuesday as colder air moves into the area. The ECWMF does
not phase these two system with a lead shortwave arriving Sunday
night into Monday morning with a faster precipitation onset time.
Temperatures will remain above normal on Mondays with highs in the
lower to mid 40s. High temperatures on Tuesday will be in the lower
to mid 30s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 555 PM CST Wed Dec 4 2024

Very windy and turbulent evening in tight LLVl pressure
gradient and strong cold air advection regime. But it appears
the more substantial snow showers will remain isolated and off
to the northeast of the TAF sites, with lighter wind-whipped
flurries and 5-6SM reduced VSBYs at times at CID/DBQ at the
worst. Otherwise mainly VFR skies into Thu morning. The strong
sfc winds will decrease some after 06z, but remain gusty into
midday Thursday. Will continue mainly clear skies for much of
the area after mid morning Thu, but some worry that cold air
advection stratocu may advect down acrs the CWA at times and be
close to MVFR heights.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory until midnight CST tonight for IAZ040>042-
     051>054-063>068-076>078-087>089-098-099.
IL...Wind Advisory until midnight CST tonight for ILZ001-002-007-
     009-015>018-024>026-034-035.
MO...Wind Advisory until midnight CST tonight for MOZ009-010.

&&

SHORT TERM...08
LONG TERM...Cousins
AVIATION...12
Hazardous weather outlook, Dec 4, 2:37 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
237 PM CST Wed Dec 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
237 PM CST Wed Dec 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A strong cold front will move through the area this afternoon and
early this evening. Strong northwest winds will gust up to 50 mph
at times behind the front with a few gusts up to 55 MPH possible
north of Interstate 80. In addition, expect sharply falling
temperatures into the single digits and lower teens overnight,
with wind chills in the zero to 15 below range. A wind advisory
remains in effect until midnight.

Snow showers are possible this afternoon into early this evening.
Strong winds combined with the falling snow may reduce
visibilities to below a mile at times. Quickly falling
temperatures late this afternoon may lead to localed slick spots
on untreated surfaces.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DC

In the hours before

Local storm report, Dec 4, 3:12 PM CST, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
312 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Non-Tstm Wnd Gst 1 E Dubuque Regional Ar 42.40N 90.70W
12/04/2024  M56 MPH          Dubuque            IA   ASOS

            ASOS station KDBQ Dubuque Arpt.

&&
Local storm report, Dec 4, 3:13 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
313 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     Non-Tstm Wnd Gst Iowa City Municipality  41.63N 91.55W
12/04/2024  M48 MPH          Johnson            IA   ASOS

            ASOS station KIOW Iowa City Arpt.

&&
Local storm report, Dec 4, 3:14 PM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
314 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Non-Tstm Wnd Gst 1 SE Clinton Municipali 41.82N 90.32W
12/04/2024  M46 MPH          Clinton            IA   AWOS

            AWOS station KCWI Clinton Arpt.

&&
Local storm report, Dec 4, 3:18 PM CST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
318 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     Non-Tstm Wnd Gst 3 N Stockton            42.40N 90.00W
12/04/2024  M52 MPH          Jo Daviess         IL   CO-OP Observer

&&
Local storm report, Dec 4, 5:08 PM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
508 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Non-Tstm Wnd Gst 1 W Moline Quad-City Ai 41.45N 90.52W
12/04/2024  M51 MPH          Rock Island        IL   ASOS

            ASOS station KMLI Quad City Intl Arpt.

&&

12
Local storm report, Dec 4, 6:09 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
609 PM CST Wed Dec 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Non-Tstm Wnd Gst Davenport Municipality  41.62N 90.58W
12/04/2024  M56 MPH          Scott              IA   ASOS

            ASOS station KDVN Davenport Arpt.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Rock Island

When
December 4, 6:48 PM CST to 6:49 PM CST
Where
Rock Island forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Measured by the Moline Airport weather equipement (ASOS).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229188.